California, 2010

Lightning Strike in California, August 26, 2010

August 26, 2010 · NWS PSR · 1 event in 1 county or zone

Afternoon thunderstorms and frequent lightning ignited fires in Joshua Tree NP.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Afternoon thunderstorms and frequent lightning ignited fires in Joshua Tree NP.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 2:10 PM PST, 20 minutes earlier.

Area forecast discussion, Aug 26, 2:10 PM PST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST THU AUG 26 2010

.UPDATE...UPDATED FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL ALLOW FOR A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND FRIDAY. A
LARGER...FASTER MOVING AREA OF LOW PRESSURE WILL SWEEP THROUGH THE
AREA ON SATURDAY...FOLLOWED BY DRIER CONDITIONS ON SUNDAY. THERE
WILL BE AN INCREASING CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
EARLY AFTERNOON WATER VAPOR IMAGERY AND REGIONAL RADAR MOSAIC
REVEALS A SMALL AREA OF LOW PRESSURE ACROSS SOUTHEAST ARIZONA...WITH
A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING NORTHWESTWARD THROUGH
THE PHOENIX METRO AREA TOWARD TONOPAH. ONE COULD MAKE THE CASE THAT
THE CENTER OF THE CIRCULATION HAD DRIFTED TOWARD EASTERN PIMA COUNTY
AS OF 1PM BASED ON THE RADAR REFLECTIVITY ALONE...HOWEVER A
SECONDARY CIRCULATION COULD BE INFERRED ACROSS SOUTHWEST MARICOPA AS
WELL. RAINFALL TOTALS THUS FAR HAVE BEEN LARGELY UNIMPRESSIVE
HOWEVER LOCALLY HEAVY RAIN HAS BEEN OBSERVED AT SEVERAL LOCATIONS.
MEANWHILE ACROSS SOUTHEAST CALIFORNIA SKIES ARE SUNNY AND
TEMPERATURES CONTINUE TO SOAR TOWARD 110 DEGREES. THE HIGH AT SKY
HARBOR THROUGH 1 PM HAS ONLY BEEN 95 DEGREES...WHICH OCCURRED AT 842
AM...8 DEGREES BELOW NORMAL.

VERY TRICKY FORECAST THIS EVENING AS ONLY THE NAM12 INITIALIZED THE
CIRCULATION CENTER IN THE CORRECT PLACE...SO MY CONFIDENCE IN HOW
TONIGHT WILL EVOLVE IS LOW. AS COULD BE EXPECTED...ABUNDANT CLOUD
COVER APPEARS TO HAVE SIGNIFICANTLY REDUCED CAPE ACROSS THE PHOENIX
AREA...SHOWERS HAVE NOW MIGRATED WESTWARD TOWARD GREATER INSTABILITY
ACROSS WESTERN MARICOPA COUNTY. MEANWHILE A LARGER TROUGH OFF THE
WEST COAST AND ASSOCIATED CIRCULATION CENTER NEAR SAN DIEGO HAS LED
TO THE DEVELOPMENT OF CONVECTION ACROSS THE MOUNTAINS OF SOUTHEAST
CALIFORNIA. HOW BOTH OF THESE AREAS OF SHOWERS AND THUNDERSTORMS
EVOLVE TONIGHT IS A TOUGH CALL. I THINK SHOWERS AND THUNDERSTORMS
WILL BLOSSOM OVER LA PAZ/YUMA/WESTERN MARICOPA COUNTIES THIS EVENING
WHERE SKIES HAVE BEEN SUNNY ALL DAY...THEN DRIFT INTO THE STABLE
AIRMASS OVER THE PHOENIX AREA LATE TONIGHT. FOR THE MOST PART THIS
WILL REDUCE THE AREAL COVERAGE OF THE PRECIP BUT SHOWERS AND
OCCASIONAL THUNDERSTORMS COULD GO ON THROUGH THE OVERNIGHT HOURS. I
WILL MAINTAIN ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE PHOENIX
AREA THROUGH THE OVERNIGHT HOURS INTO FRIDAY MORNING AND WHILE I AM
NOT EXPECTING A REPEAT OF TODAYS WEATHER ON FRIDAY...I THINK SOME
SHOWERS COULD PERSIST LONGER INTO THE OVERNIGHT HOURS THAN THEY
WOULD TYPICALLY.

THE LOW OVER SAN DIEGO WILL DRIFT THROUGH THE AREA TOMORROW ALTHOUGH
THE BOUNDARY LAYER COULD BE SUFFICIENTLY WORKED OVER THAT CONVECTION
IS AT A MINIMUM TOMORROW. REGARDLESS I THINK SUFFICIENT INSTABILITY
WILL BE REALIZED IN THE HIGHER TERRAIN NORTHEAST OF PHOENIX TOMORROW
AFTERNOON AND I WENT WITH HIGHER THAN CLIMO POPS. VERY SIMILAR TO
THE PREVIOUS FORECAST.  SATURDAY STILL LOOKS LIKE THE BEST DAY AS A
LARGE TROUGH MOVES IN FROM THE PACIFIC. I MADE VERY FEW CHANGES TO
THE FORECAST ON SATURDAY AS WE ALREADY HAD 30-50 PERCENT POPS IN
PLACE ACROSS THE EASTERN HALF OF THE FORECAST AREA. THIS STILL LOOKS
REASONABLE AS VERY DRY AIR ACROSS SOUTHEAST CALIFORNIA WILL KEEP
PRECIP CHANCES AT A MINIMUM...AND MEAN MIXING RATIOS OF 12+ G/KG IN
THE EAST ALONG WITH SUFFICIENT INSTABILITY SHOULD RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS.

SUNDAY THROUGH WEDNESDAY...THE TROUGH AXIS REMAINS OVER THE INTERIOR
WEST SUNDAY AS A SUBSEQUENT EMBEDDED DISTURBANCE MOVES THROUGH THE
NORTHERN GREAT BASIN. WITH A SLOWER EASTWARD ADVANCE THAN PREVIOUSLY
PROGGED...DRY ADVECTION DOES NOT ADVANCE QUITE AS FAR EAST OVER OUR
FORECAST AREA. BY MONDAY...BOTH ECMWF AND GFS SHOW FRANK HAVING
MOVED NORTH-NORTHWEST OFF THE COAST OF BAJA. THE OFFICIAL TPC TRACK
DOES NOT TAKE IT THAT FAR NORTH AND SHOWS IT AS A TROPICAL
DEPRESSION. BY TUESDAY...THE UPPER TROUGH AXIS REACHES THE PLAINS
AND THERE IS A HIGH CENTERED NEAR THE TEXAS/MEXICO BORDER WITH
SOUTH-SOUTHWESTERLY FLOW ALOFT OVER OUR FORECAST AREA ENABLING
MOISTURE TO MOVE FURTHER WEST. BY WEDNESDAY...THE HIGH IS
ADVERTISED TO BE FURTHER WEST NEAR SONORA WHICH WILL LEAD TO LESS
INSTABILITY. AS THE RIDGE APPROACHES...TEMPERATURES WILL INCREASE.

&&

.AVIATION...
SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
SCT LGT SHWRS...WITH ISOLD RW/TRW CONTINUE TO SPREAD NEWD THROUGH
THE AREA. CELL DEVELOPMENT IS SLOWER THAN TYPICAL LATE-DAY STORMS
WITH STEADY MOVEMENT/GROWTH TO THE NORTH AND EAST. LTG HAS ALSO BEEN
SLOW TO DEVELOP...WITH CELL TOPS TO 35-40 THSD FT. AMENDED TAF FOR
SKY HARBOR STILL LOOKS GOOD WITH LOWEST CIGS NEAR 8 THSD FT AND
LOWEST VSBY IN PRECIP NEAR 6 MILES. TIMING OF NEW STORMS NOT
ADJUSTED FROM OLDER SET OF TAFS. THUS PEAK ACTIVITY 00-04Z.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH... EASTERLY
WINDS REMAINING LESS THAN 12 KTS WITH SKC OR SCT CLOUDS THRU AT
LEAST 27/03Z. BEST CHANCES FOR CB DEVELOPMENT WILL BE TONIGHT AND
INTO FRIDAY AFTERNOON.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A LARGE UPPER LEVEL TROUGH WILL SWEEP THROUGH THE SOUTHWEST UNITED
STATES SUNDAY AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN GENERALLY
CLEAR SKIES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. BUT
THERE WILL BE SUFFICIENT MOISTURE FOR A SLIGHT CHANCE OF SHOWERS
ACROSS SOUTH CENTRAL ARIZONA...MOSTLY OVER THE HIGHER TERRAIN.
TEMPERATURES WILL SHOW A SLOW WARMING TREND.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/AJ
AVIATION...SIPPLE
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 26, 5:15 AM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST THU AUG 26 2010

AZZ022>024-027-028-271315-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
615 AM MST THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. IF
ANY STORMS FORM THEY WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING
WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE LIKELIHOOD OF STORMS WILL INCREASE FRIDAY AND SATURDAY WITH
SEVERE POTENTIAL PEAKING ON SATURDAY. STORM CHANCES WILL DECREASE
NEXT WEEK BUT WILL LINGER THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-271315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST THU AUG 26 2010 /615 AM PDT THU AUG 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...A
BIT BETTER CHANCE OVER JOSHUA TREE NATIONAL PARK. IF ANY STORMS FORM
THEY WILL BE CAPABLE OF PRODUCING LOCALIZED DAMAGING WINDS AND BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY THEN DECREASE
FROM WEST TO EAST SATURDAY. SEVERE POTENTIAL WILL BE BEST ON SATURDAY
OVER SOUTHWEST ARIZONA. DRY CONDITIONS WILL PREVAIL NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 26, 12:34 PM PST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
134 PM MST THU AUG 26 2010

AZZ027-262115-
MARICOPA AZ-
134 PM MST THU AUG 26 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 215 PM MST

AT 129 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GILA BEND.  THIS STORM WAS
NEARLY STATIONARY.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3304 11261 3271 11246 3277 11296 3309 11313
TIME...MOT...LOC 2033Z 180DEG 0KT 3291 11277

SIPPLE

The radar

The Santa Ana Mts radar (KSOX), 130 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Riverside

When
August 26, 2:30 PM PST
Where
Riverside County, 14.91 mi ENE of Desert Hot Spgs
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.030, -116.250

The Chief Ranger at JTNP reported lightning started a brush fire that burned for two days and consumed about 110 acres in the Keys View area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258205.